Follow
Share

Mom is 89 and in a memory care/assisted living facility. She never used to have problems with her bladder until we had to move her from her apartment. Where she is now, she is now using incontinence briefs for her bladder leaks/very leakage. They are trying to get her to go to the bathroom every 2 hours. Or at least they check on her and try to get her to go to the bathroom.
My question is, her legs are swollen and her doctor put her on lasix 2 times a day to help with the swelling. Does lack of activity and walking cause the swelling? As far as I know, she is sodium restricted.

Find Care & Housing
There is a part of her heart that is failing. The top part, if I remember right. From what I can tell, she is sleeping on the bed now. I don't think that her Dr has dx her with CHF yet. It might happen in the near future. I'm anticipating that so I won't be shocked.
Helpful Answer (0)
Reply to Judy79
Report

Swelling for which Lasix is ordered almost always is a result of heart failure. With age the pump just isn't good enough to eliminate fluid. Failure in the right heart leads to swelling of extremities and in the left side of the heart (more worrisome and emergent) causes fluid in the lungs, manifested by shortness of breath, and inability to lay flat and still breath. The latter can be a killer, esp if the person gets episodes of what is called "Flash Pulmonary Edema" meaning rapid onset and severe symptoms. Generally lasix twice a day indicates a progression of the pump failing. And yes, urine come very quick and very emergent.
Know also that there is some age related "third spacing of fluid" causes by legs being below the level of the heart, and that is called "dependent edema" and a fairly benign thing which is helped by raising legs. That is more rare.
That said, leaking can be addressed with a urologist to see if there are things that work. Some women actually benefit from hormones that plump up the tissues of the urethra. There are other medications, none without side effects such as retention of urine, et al. See an MD and see if anything can be done.
The restriction of sodium will help the body not to retain fluids, but does ZERO to cure the condition. There is no cure. It is a pump failing due to age. The lasix will wash out potassium and this is a problem as fluctuation of electrolytes, sodium , potassium, et al, can be a heart stopper as well. Be certain that Mom has periodic blood checks to measure her potassium level. Good luck, Judy.
Helpful Answer (1)
Reply to AlvaDeer
Report
Judy79 Feb 14, 2020
Thanks, Alvadeer. I have to take her to get her blood checked. Wish that the location could do that but I don't think that they have someone that would come out and do that. I will have to check though. I know that she would enjoy the trip out.
She has already seen a urologist. Think that she had surgery for her bladder falling years ago.
At night, she will usually sleep in the bed. They try to get her to lay on the bed with her legs up at much as possible. Not too easy to keep her down but they do the best that they can. Her doctor put her on 40 mg of lasix in the AM to see how that works. I think the reason is so that way she won't have as much of a bladder leak at night as during the day.
The problems of getting older. She used to wear pads during the day and night when she was more active. After she was in the previous memory care unit is when it was decided to get some incontinence briefs. She is finally getting used to wearing those.

Just wish that she would wipe herself after she goes tinkle. I don't think that she is doing that but I would have to with her every time she goes but I can't due to my job. I could make a sign to put in her bathroom to remind her. Not sure if that would work or not, but it would be an idea?
(0)
Report
It could but how is Mom's heart. Sometimes swelling in the legs can mean congestive heart failure. She will pee more on lasix.
Helpful Answer (1)
Reply to JoAnn29
Report
Judy79 Feb 17, 2020
So far, she hasn't been diagnosed with CHF. She was told that she would pee more often.
(0)
Report

Ask a Question

Subscribe to
Our Newsletter